Utah, 2006Damaging Wind in Utah, August 1, 2006
August 1, 2006 · NWS SLC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:32 AM MST, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 1, 2:32 AM MST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 AM MDT TUE AUG 1 2006
.SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL
FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK.
&&
.DISCUSSION...UPPER TROUGH MOVING THROUGH IDAHO THIS MORNING WILL
CONTINUE THROUGH THE NORTHERN ROCKIES TODAY...THEN MOVE EAST OF THE
FORECAST AREA THIS EVENING. TROUGH WILL AFFECT MAINLY THE NORTHERN
TWO-THIRDS OF UTAH AS IT SLIDES BY THE AREA. PLENTY OF MOISTURE
CONTINUES TO STREAM NORTHEAST ACROSS NORTHERN UTAH FROM CENTRAL
NEVADA. DRY SLOT ON SATELLITE WATER VAPOR APPEARS TO BE POKING INTO
SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHWEST UTAH AT THIS TIME
AND EXPECT THIS TO INHIBIT CONVECTION ACROSS THE SOUTHWEST THROUGH
THE DAY. MODELS SHOW A PRETTY PRONOUNCED WIND SHIFT WITH THE COOLEST
AIR LATER THIS AFTERNOON OVER NORTHERN UTAH. NAM HAS A VORT LOBE
ABOUT THE SAME TIME AND JET DYNAMICS WILL ALSO BE PRESENT. COMBINE
THIS WITH PLENTY OF MOISTURE IN PLACE OVER NORTHERN UTAH AND THE
POTENTIAL FOR SIGNIFICANT PRECIPITATION IS CLEAR. WILL KEEP BEST
CHANCE FOR PRECIPITATION THROUGH 00Z THIS AFTERNOON THEN SLOWLY
DECREASE THROUGH MIDNIGHT.
DRIER WESTERLIES WILL FOLLOW THE UPPER TROUGH FOR LATE TUESDAY
THROUGH THE END OF THE WEEK. MOISTURE COULD START TO WORK BACK
INTO SOUTHERN UTAH BY FRIDAY AS THE NEXT UPSTREAM TROUGH MOVES
IN ALONG THE WEST COAST AND THE RIDGE REBOUNDS WEST A BIT INTO
EASTERN UTAH AND COLORADO. THIS WILL USHER IN A DIURNAL PATTERN OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND
AND INTO NEXT WEEK.
&&
.AVIATION...COLD FRONT CURRENTLY MOVING OVER NORTHWEST DESERTS AND
SHOULD BE EXPECTED TO MOVE OVER THE KSLC BETWEEN 14Z AND 16Z.
CURRENT TAF ADDRESSES SLOWING AS FRONT IS RATHER SHALLOW AND WEAK.
CEILINGS SHOULD REMAIN ABOVE 7000 FEET...BUT A 30 PERCENT CHANCE
THAT CEILINGS WILL FALL BELOW 7000 FEET IN RAIN SHOWERS EXISTS
BETWEEN 12Z AND 15Z. THERE IS A 10 PERCENT CHANCE THAT A
THUNDERSTORM COULD OCCUR WITHIN THAT TIME PERIOD. AREA SHOULD
STABILIZE SOME BEHIND FRONT..BUT A LATE AFTERNOON THUNDERSTORM IS
POSSIBLE.
&&
.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER ALL BUT
THE EXTREME SOUTHWEST FIRE WEATHER ZONES THROUGH TUESDAY. A DRIER
WESTERLY FLOW WILL SPREAD ACROSS THE REMAINDER OF UTAH FOR WEDNESDAY
AND THURSDAY. MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS
REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE
MOUNTAINS AND EAST.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC/FIRE WX...YOUNG
AVIATION.........HALL
Hazardous weather outlook, Aug 1, 5:00 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE AUG 1 2006
UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT TUE AUG 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY
IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME
OF THESE STORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 1, 8:27 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 4 ESE GRANTSVILLE 40.56N 112.40W
08/01/2006 M60 MPH TOOELE UT MESONET
TEAD NORTH MESONET STATION
&&
CGIBSONThunderstorm Wind, Salt Lake
- When
- August 1, 8:55 AM MST to 9:25 AM MST
- Where
- Salt Lake County, Countywide
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.717, -111.917
Severe Thunderstorm winds impacted the southern part of Salt Lake County in conjunction with Utah County Storms. Trees up to 12" diameter snapped in Eastr Millcreek. Numerous power poles down southern portion of County. Large trees uprooted in Sugarhouse area. Damage estimate from regional insurance claim estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 1 to 3, 200642 deaths · 15 events
- Heat in Pennsylvania, August 1 to 3, 200624 deaths · 40 injured · 8 events
- Heat in Illinois, August 1 to 2, 200624 deaths · 1 event
- Heat in Michigan, August 1 to 2, 2006215 injured · 17 events
- Heat in Oklahoma, August 1 to 13, 20068 deaths · $10,000 · 48 events
- Heat in Maryland, August 1 to 3, 20066 deaths · 5 injured · 14 events
- Heat in Missouri, August 1 to 2, 200659 injured · 29 events
- Heat in Delaware, August 1 to 3, 20062 deaths · 5 injured · 4 events
- Heat in Missouri, August 1 to 2, 20062 deaths · 37 events
- Heat in New Jersey, August 1 to 3, 200641 injured · 20 events
- Tornadoes and Flash Flooding in Minnesota, August 1 to 2, 2006$3.1 million · F3 · 12 events
- Heat in Wisconsin, August 1 to 2, 20062 deaths · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529882.